Aa
A
A
A
Close
Women's Health Community
65.9k Members
Avatar universal

Awful Side Effects From UTI Medication

Embarrassing question, tbh...and perhaps a bit tmi as well. So, uh...here’s what’s up...

Maybe 5 days ago I went to a doctor with concerns of a UTI. They took a urine sample and then told me they found traces of blood in it and then asked me about my symptoms and I told them. They precscribed me nitrofurantoin and I’ve been taking it for about 5 days now and my symptoms are pretty much gone, though I’ve been told to keep taking the pills for the whole 7 days. However, the first time I took it the day I got them they made my stomach hurt a lot, but I assumed that was due to the fact that I hadn’t eaten all day, and so every other time I’ve taken it I’ve eaten something with it and I’ve felt fine. After that, maybe the 3rd day, I started to get diarrhea. Nothing too bad though. And I figured that would happen from taking antibiotics. Nevertheless, I looked up the side affects and when I saw what I’d been feeling was common, I ignore it. So now it’s been 5 days and it’s just gotten worse. Not only am I having very watery diarrhea, but I’ve been nauseaous and somewhat dizzy and, best of all, I think I’ve developed a yeast infection. And a bad one at that. It itches, burns, and has a strong odor. (Which I know is apparently not common for yeast infections, but idk if this medication could have caused BV or not so...? And my endless late night googling has found that sometimes a yeast infection can smell? I don’t know, man...)

So anyway... what I’m asking here is do I stop taking the medication and see a doctor ASAP? I’m going to see a doctor regardless, but I’d very much like to stop taking the nitrofurantoin if this is gonna get worse, but if I do stop, will the UTI come back and be harder to cure? This is stressing me out a whole lot and I haven’t the slightest clue wtf I’m supposed to do about this.

And for the record, I’ve never had a UTI before or a yeast infection. Is it possible that I mistook the symptoms of one for the other and then got the wrong medication and that’s what’s causing these problems? Or maybe I had both at the same time without realizing it and the yeast infection got worse... Jesus, I don’t know, but I’m having incredible anxiety over all of this.
1 Responses
973741 tn?1342342773
COMMUNITY LEADER
So, antibiotics are notorious for causing loose stools and diarrhea.  Antibiotics kill of the natural flora we have (good bacteria along with the bad bacteria) which is why this happens.  Yep, it can cause a yeast infection also and bacterial vaginosis too.  What I'd do is get the UTI meds done, go back to the doctor and get swabbed to know exactly what it is. Yeast is itchy! BV smells bad but doesn't usually itch. A UTI is tested for so there is no doubt you had that. Yeast is easy to treat, BV is another pill specifically for that type of bacteria. Hang in there!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.